Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 34, NWS Cleveland, OH

May 13, 2010Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at May 13, 2010, 7:59 PM EDT for Erie County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2010, 7:59 PM EDT (23:59 UTC)
Expired
May 13, 2010, 9:00 PM EDT
In force
61 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 138 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 12.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2010-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2010-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WUUS51 KCLE 132359
SVRCLE
PAC049-140100-
/O.NEW.KCLE.SV.W.0034.100513T2359Z-100514T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
759 PM EDT THU MAY 13 2010

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 900 PM EDT

* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTHWEST OF ALBION...OR
  11 MILES NORTHEAST OF ASHTABULA...AND WAS MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GIRARD...
  ERIE...
  NORTH EAST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4200 7976 4200 7964 4199 7962 4189 7963
      4188 8052 4199 8052 4210 8019 4217 8012
      4217 8009 4215 8007 4216 8004 4220 7997
      4223 7985 4227 7978 4227 7975
TIME...MOT...LOC 2358Z 257DEG 40KT 4199 8059

$$

LAPLANTE
3 follow-up statements
585 
WWUS51 KCLE 140015
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
815 PM EDT THU MAY 13 2010

PAC049-140100-
/O.CON.KCLE.SV.W.0034.000000T0000Z-100514T0100Z/
ERIE PA-
815 PM EDT THU MAY 13 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GIRARD...MOVING EAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...ERIE AND
NORTH EAST.

LAT...LON 4200 7976 4200 7964 4199 7962 4192 7965
      4190 8051 4199 8052 4210 8019 4217 8012
      4217 8009 4215 8007 4216 8004 4220 7997
      4223 7985 4227 7978 4227 7975
TIME...MOT...LOC 0015Z 254DEG 40KT 4205 8035

$$

WILLARD
960 
WWUS51 KCLE 140040
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
840 PM EDT THU MAY 13 2010

PAC049-140100-
/O.CON.KCLE.SV.W.0034.000000T0000Z-100514T0100Z/
ERIE PA-
840 PM EDT THU MAY 13 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 836 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ERIE...MOVING EAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NORTH
EAST.

LAT...LON 4200 7976 4200 7964 4199 7962 4192 7965
      4190 8051 4199 8052 4210 8019 4217 8012
      4217 8009 4215 8007 4216 8004 4220 7997
      4223 7985 4227 7978 4227 7975
TIME...MOT...LOC 0040Z 254DEG 40KT 4216 8003

$$

WILLARD
941 
WWUS51 KCLE 140102
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
902 PM EDT THU MAY 13 2010

PAC049-140113-
/O.EXP.KCLE.SV.W.0034.000000T0000Z-100514T0100Z/
ERIE PA-
902 PM EDT THU MAY 13 2010

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IN NORTHWEST
PENNSYLVANIA EXPIRED AT 900 PM EDT...

LAT...LON 4200 7976 4200 7964 4199 7962 4192 7965
      4190 8051 4199 8052 4210 8019 4217 8012
      4217 8009 4215 8007 4216 8004 4220 7997
      4223 7985 4227 7978 4227 7975
TIME...MOT...LOC 0040Z 254DEG 40KT 4216 8003

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:03 PM EDT, 56 minutes earlier.

Area forecast discussion, May 13, 7:03 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
703 PM EDT THU MAY 13 2010

.SYNOPSIS...
LOW PRESSURE MOVING NORTHEAST OF THE LAKES BY FRIDAY MORNING WILL
DRAG A COLD FRONT ACROSS OUR AREA TONIGHT.  HIGH PRESSURE WILL MOVE
EAST ACROSS THE REGION ON THE WEEKEND. A LOW WILL TRACK ACROSS OHIO
MONDAY NIGHT AND TUESDAY BEFORE HIGH PRESSURE RETURNS BY NEXT
THURSDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
WIND SHEAR AND INSTABILITY WILL CONTINUE TO SUPPORT STRONG TO SEVERE
STORMS WELL INTO TONIGHT UNTIL A COLD FRONT CROSSES MOST OF THE CWA
THE SECOND HALF OF THE NIGHT. INITIAL STORMS WILL HAVE MORE OF A
TORNADIC THREAT AS LOW LEVEL DIRECTIONAL SHEAR GREATEST THEN.

WITH MUCH OF THE HEAVIER RAIN SHIELD STAYING NORTH OF THE AREA AND
CONVECTION TENDING TO BE SCATTERED IN NATURE AND FAST MOVING...ANY
POSSIBLE FLOODING THREAT WOULD BE VERY LOCALIZED SO NOT ISSUING A
BROAD FLOOD WATCH.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
DRIER AND COOLER AIR SPREADING OVER THE REGION BEHIND THE FRONT FRI
MORNING. LINGERING THREAT FOR SHOWERS IN THE EAST FOR THE MORNING.
DRY SLOT AROUND 850 MB SHIFTS SE BY THE END OF THE DAY AND HIGH RH
LEVELS DROP SE BACK INTO THE CWA FOR FRI NIGHT. HIGH PRESSURE SLOWLY
BUILDING TOWARD THE AREA PROVIDING GENERAL SUBSIDENCE SO NOT
EXPECTING MEASURABLE SHRA TO DEVELOP BUT A FEW SPRINKLES NOT OUT OF
THE QUESTION FOR THE SNOWBELT WHERE LAKE ENHANCEMENT BECOMES A BIT
MORE FAVORABLE FOR SECOND HALF OF FRI NIGHT.

EXCEPT FOR ANY MORNING SPRINKLES IN THE SNOWBELT SAT MORNING...DRY
WEATHER WILL PREVAIL THROUGH SUNDAY AS HIGH PRESSURE MOVES EAST
ACROSS THE AREA. SLIGHTLY BELOW NORMAL TEMPS LIKELY TO HANG ON
THROUGH SUNDAY AS ADDED CLOUDS DELAY WARMUP.

AN INCREASING SOUTH FLOW WILL BRING DEEP MOISTURE BACK INTO THE CWA
SUN NIGHT. OVERRUNNING LIFT PRESENT. NOT COMFORTABLE WITH A
COMPLETELY DRY FORECAST FOR THEN SO WILL ADD CHANCE INTO THE
FORECAST FOR MAINLY SW HALF OF AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
OVERALL THE GFS AND ECMWF ARE RATHER SIMILAR THROUGH THIS PERIOD
WITH THE EXCEPTION THAT THE EURO IS SLOWER IN LIFTING OUT THE CUT
OFF LOW OVER THE REGION TOWARD THE END OF THE PERIOD. GOOD AGREEMENT
IS SEEN IN THE MONDAY INTO EARLY WEDNESDAY PERIOD WITH A GOOD CHANCE
OF SHOWERS WITH THE UPPER TROUGH NEAR THE REGION. WILL INCREASE POPS
FOR WEDNESDAY AND NOT MENTION RAIN ON THURSDAY BUT IF THE EURO IS
CORRECT WE WILL NEED TO CONTINUE THE CHANCE OF RAIN. HAVE USED HPC
AND MOS GUIDANCE WITH MINOR CHANGES.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
WARM FRONT NORTH OF THE AREA...WE WILL CONTINUE TO LOOK FOR
TSTM DEVELOPMENT THE REMAINDER OF THIS EVENING AND TONIGHT.
SOME RAIN SHOWERS AND MVFR CONDS POSSIBLY BEHIND THE COLD
FRONT. A HIGH PRESSURE RIDGE WILL BUILD INTO THE AREA ON FRIDAY
AND THE RESULT SHOULD BE SOME VFR CONDS BY AFTERNOON.

.OUTLOOK...VFR CONDS SATURDAY AND VFR CONDS PART OF SUNDAY...THEN
NON VFR CONDS EXPECTED IN CONVECTION FOR MONDAY AND TUESDAY.

&&

.MARINE...
LOW PRESSURE OFF TO THE WEST WILL ALLOW FOR SOUTHEAST TO SOUTH WINDS
OVER THE LAKE THIS EVENING AND TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND IMPACT AREAS OF THE LAKE LATER THIS
AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE. THE COLD
FRONT ASSOCIATED WITH THE LOW PRESSURE WILL CROSS THE LAKE FRIDAY
MORNING ALLOWING FOR SOUTHWEST WINDS TO TURN WEST. WINDS AND WAVES
ARE EXPECTED TO INCREASE FOR A PERIOD DURING THE DAY FRIDAY BUT THEN
SUBSIDE AS HIGH PRESSURE BUILDS OVERHEAD THROUGH FRIDAY NIGHT AND
SATURDAY. HIGH PRESSURE WILL REMAIN ACROSS THE LAKE THROUGH MUCH OF
THE WEEKEND...THEN ANOTHER LOW PRESSURE WILL APPROACH THE LAKE
MONDAY AND MOVE OVER THE AREA MONDAY NIGHT. THIS AREA OF LOW
PRESSURE MAY LINGER IN VICINITY OF THE LAKE ON TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...REL
AVIATION...BC
MARINE...ABE
Hazardous weather outlook, May 13, 1:57 PM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
157 PM EDT THU MAY 13 2010

LEZ061-147>149-167>169-OHZ012>014-021>023-032-033-089-PAZ001>003-
141800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
157 PM EDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREATS ARE DAMAGING WINDS AND TORNADOES.

THE THREAT FOR SEVERE WEATHER IS EXPECTED TO DIMINISH WITH TIME
OVERNIGHT AS THE ATMOSPHERE BECOMES LESS UNSTABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS AGAIN
ON MONDAY AND MONDAY NIGHT AS ANOTHER WARM FRONT AND ASSOCIATED LOW
PRESSURE SYSTEM MOVE INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ142>146-162>166-OHZ003-006>011-017>020-027>031-036>038-047-141800-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
157 PM EDT THU MAY 13 2010

...TORNADO WATCH 167 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREATS ARE DAMAGING WINDS AND TORNADOES.

THE THREAT FOR SEVERE WEATHER IS EXPECTED TO DIMINISH WITH TIME
OVERNIGHT AS THE ATMOSPHERE BECOMES LESS UNSTABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS AGAIN
ON MONDAY AND MONDAY NIGHT AS ANOTHER WARM FRONT AND ASSOCIATED LOW
PRESSURE SYSTEM MOVE INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.